Carfentanil Alert

April 24, 2019 - The presence of carfentanil, a highly toxic opioid drug, has been confirmed within the Prairie Mountain Health (PMH) region.  Although carfentanil has been found in Manitoba for some time, the health region is taking steps to remind and educate everyone about the risks associated with the drug, as well as how people can better protect themselves.

Carfentanil is about 10,000 times stronger than morphine. It is used by veterinarians to tranquilize large animals. There is no known way for people to use carfentanil safely. Opioids can be dangerous because an overdose can stop a person from breathing, leading quickly to death.

Carfentanil may be cut into other illicit drugs like heroin and counterfeit pills made to look like prescription opioids (which may include green pills stamped 'CDN' on one side and '80' on the other). There is no easy way to know if carfentanil is in your drugs. It can't be seen, smelled or tasted.  It is extremely toxic, and a very small amount can cause an overdose or even death.

Facts:

Carfentanil is a highly toxic opioid drug, about 10,000 times stronger than morphine. It is used by veterinarians to tranquilize large animals. There is no known way for people to safely use carfentanil. Opioids can be dangerous because an overdose can stop a person from breathing, leading quickly to death.

Carfentanil may be cut into other illicit drugs like heroin and counterfeit pills made to look like prescription opioids (which may include green pills stamped 'CDN' on one side and '80' on the other). There is no easy way to know if carfentanil is in your drugs. It can’t be seen, smelled or tasted. It is extremely toxic and a very small amount can cause an overdose, or even death.

To help reduce the risks of harms and fatality:

  • Get naloxone and overdose training before using – bring a friend (plus take-home naloxone kits).
  • Do not use drugs alone or behind a locked door. Stagger use with friends so someone can respond/call 911 if needed.
  • Use a less direct route when you take drugs. Injecting a drug is the most direct and dangerous route. In the case of carfentanil, even swallowing, smoking, and snorting has been fatal.
  • If you mix drugs, reduce the amount of each drug you take and use opioids before benzos or alcohol.
  • Use one drug at a time, test your drugs every time by doing a smaller than usual test amount first.
  • Wait before taking another dose – some drugs take longer to take effect.
  • The amount of naloxone in a take-home kit may not be enough to reverse very toxic overdoses, such as those caused by fentanyl-like drugs.
  • If you inject do not share any injection equipment (needles, cookers, filters, rinse). Sterile drug use supplies are available from many places – See www.streetconnections.ca.

REMEMBER: Call 911 (or your local emergency response number) if you witness or experience an overdose. The amount of naloxone in a take-home kit may not be enough to reverse very toxic overdoses such as those caused by carfentanil and other fentanyl-like drugs.

Reminder: The Good Samaritan Overdose Protection Act will protect those involved from drug possession charges or breach of probation/pre-trial release charges.

For additional information, visit www.gov.mb.ca/health/mh/overdose/fentanyl.html

Additional questions can be directed to the Manitoba Addictions Helpline 1-855-662-6605.